Idaho, 2009Flash Flood in Idaho, June 2, 2009
June 2, 2009 · NWS BOI · 1 event in 1 county or zone
A widespread area of slow moving showers and thunderstorms developed over parts of Southern Idaho late June 2nd leading to heavy rainfall amounts and local flash flooding in and around Glenns Ferry, Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread area of slow moving showers and thunderstorms developed over parts of Southern Idaho late June 2nd leading to heavy rainfall amounts and local flash flooding in and around Glenns Ferry, Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 2, 8:30 PM MST, 30 minutes earlier.
Area forecast discussion, Jun 2, 8:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
930 PM MDT TUE JUN 2 2009
.DISCUSSION...STILL WATCHING CLOSELY THE AREA TO THE SOUTH ALONG THE
NEVADA BORDER IN OWYHEE COUNTY FOR THE POTENTIAL OF FLASH FLOODING.
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS HAVE DEVELOPED OVER
THIS AREA AND REMAIN THERE AT THIS HOUR. PERHAPS A SLOW NORTHWARD
DRIFT AROUND 5 MILES AND HOUR TO THESE CELLS. AREA IS IN A VERY
REMOTE LOCATION WITH NO SPOTTERS NEARBY OR RAWS TO LOOK AT. AT THIS
TIME...RELYING ON RADAR AND SATELLITE DISPLAYS AND PRECIP ESTIMATES
AND KNOWLEDGE OF LOCAL TERRAIN TO ASSES THIS SITUATION. HAVE ISSUED
A SPECIAL WEATHER STATEMENT MENTIONING THE POSSIBILITY OF FLASH
FLOODING BUT DO NOT HAVE ANY INFORMATION TO CONFIRM THIS. A FLASH
FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THIS AREA BUT WILL
LIKELY BE EXTENDED IN TIME WHILE PRECIPITATION IS STILL OCCURRING IN
THIS REMOTE RUGGED LOCATION.
&&
.AVIATION...SCATTERED THUNDERSTORMS...TOPS TO 45K FT...ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA /NEAR AND SOUTH OF A KBOI-KBNO
LINE/ THROUGH 06Z TONIGHT. EXPECT PERIODS OF MVFR VIS/CIGS IN HEAVY
RAIN WITH THESE STORMS. SURFACE WINDS WILL BE LIGHT...EXCEPT NEAR
STORMS WHERE GUSTS TO 30 KTS ARE POSSIBLE. AFTER 06Z - ISOLATED MVFR
IN RAIN SHOWERS THROUGH 14Z WEDNESDAY MORNING.
&&
.PREV DISCUSSION...TONIGHT THROUGH THURSDAY...THE CIRCULATION
CAUSING WIDESPREAD LIGHT TO LOCALLY MODERATE RAINFALL BETWEEN BOISE
AND BAKER...WITH A LARGE CLOUD SHIELD EXTENDING INTO THE NORTHERN
MOUNTAINS...CONTINUES TO SLOWLY DRIFT OFF TO THE NORTH THIS
AFTERNOON. THE CLOUDS/RAIN HAVE HELD TEMPS DOWN ENOUGH TO PREVENT
THUNDERSTORMS FROM DEVELOPING. TO THE SOUTH AND WEST...ISOLATED
THUNDERSTORMS HAVE DEVELOPED WITH RADAR-ESTIMATED RAINFALL RATES OF
ABOUT A HALF INCH PER HOUR IN A COUPLE STORMS OVER THE SOUTHWEST
HIGHLANDS. WILL CONTINUE WITH THE FLASH FLOOD WATCH FOR PORTIONS OF
SE OREGON/SE IDAHO UNTIL 04Z. THE PACIFIC UPPER LOW WILL CONTINUE TO
NUDGE CLOSER TO THE CALIFORNIA COAST REACHING NEAR THE COASTLINE BY
LATE THURSDAY. AS IT DOES...OUR REGION WILL REMAIN WITHIN A
FAVORABLE ENVIRONMENT FOR ROUNDS OF MAINLY AFT/EVE SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. WILL NEED TO WATCH FOR ENHANCED
POTENTIAL FOR SEVERE STORMS THE NEXT COUPLE OF DAYS DUE TO
DIFFLUENCE ALOFT AND INCREASED SHEAR AHEAD OF THE UPPER LOW.
TEMPERATURES...WHILE COOL THIS AFTERNOON DUE TO THE RAIN...ARE
PROGGED TO BE BACK IN THE 80S IN THE TREASURE VALLEY WED AND THU
AFTERNOON.
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...MOIST SW FLOW OVER THE
CWA THROUGH FRIDAY NIGHT DUE TO AN UPPER LEVEL LOW CENTERED JUST OFF
THE COAST OF THE SAN FRANCISCO BAY AREA WILL KEEP ABOVE NORMAL POPS
AND A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA. WHILE SLOWER
THAN PREVIOUS RUNS...MODELS REMAIN IN GOOD AGREEMENT WITH EACH OTHER
PUSHING THE LOW INLAND SATURDAY MORNING. THE ENERGY FROM THE CA LOW
WILL COMBINE WITH A LOW DROPPING SOUTH OUT OF CANADA OVER THE
WEEKEND. THIS SETS UP SIGNIFICANT BANDS OF STRATFORD PRECIPITATION
WITH EMBEDDED THUNDERSTORMS ACROSS THE CWA SATURDAY INTO SUNDAY.
HAVE CONTINUED WITH THE TREND OF RAISING POPS FOR THE WEEKEND. THE
CLOUDS AND PRECIPITATION WILL LIMIT HEATING FOR THE WEEKEND WITH
HIGH TEMPS DROPPING ABOUT 5 DEGREES BELOW NORMAL. MODELS ARE IN POOR
AGREEMENT FOR MONDAY AND TUESDAY SO HAVE TRENDED TEMPERATURES AND
POPS NEAR CLIMATOLOGY.
&&
.HYDROLOGY...IN THE BOISE RIVER BASIN...RESERVOIRS ARE NEARLY FULL
AND INFLOWS REMAIN HIGH DUE TO RAIN FALLING IN THE MOUNTAINS. THIS
MEANS THAT REGULATED DISCHARGE BELOW LUCKY PEAK RESERVOIR WILL HAVE
TO BE INCREASED. FLOWS ON THE BOISE RIVER WILL REACH ABOUT 5200 CFS
AT GLENWOOD BRIDGE BY WEDNESDAY AFTERNOON. THIS WILL RESULT IN A
RISE IN RIVER LEVELS OF ABOUT TWO FEET TO A STAGE OF 9.25 FEET ON
WEDNESDAY AFTERNOON. AT THESE LEVELS...WATER WILL ENCROACH ON THE
GREENBELT PATH WHERE IT CROSSES UNDER PARKCENTER AND GLENWOOD
BRIDGES. IN SPITE OF THE INCREASED FLOWS...THE RIVER IS EXPECTED TO
REMAIN WELL BELOW THE OFFICIAL FLOOD STAGE WHICH IS EQUAL TO A FLOW
7000 CUBIC FEET PER SECOND OR A STAGE OF 10.4 FEET WHEN MEASURED AT
GLENWOOD BRIDGE GAGE. SEE THE LATEST RIVER STATEMENT...BOIRVSBOI...
FOR MORE DETAILS.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH EXTENDED UNTIL MIDNIGHT MDT THIS EVENING FOR
IDZ015-IDZ029.
OR...FLASH FLOOD WATCH EXTENDED UNTIL MIDNIGHT MDT /11 PM PDT/ THIS
EVENING FOR ORZ061-ORZ063.
&&
WEATHER.GOV/BOISE
DISCUSSION...GS
PREV DISCUSSION...BW
LONG TERM....DF
AVIATION.....MT
HYDROLOGY....JBHazardous weather outlook, Jun 2, 1:32 PM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
232 PM MDT TUE JUN 2 2009
IDZ011>014-028-ORZ062-064-032045-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-CAMAS PRAIRIE-BAKER COUNTY-
LOWER TREASURE VALLEY OR-
232 PM MDT TUE JUN 2 2009 /132 PM PDT TUE JUN 2 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN SHOWERS...HEAVY AT TIMES...CAN BE EXPECTED THROUGH TODAY.
PRECIPITATION WILL START TO CLEAR OUT OF THE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR SHOWERS AND A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS THROUGH THE PERIOD. HEAVY RAIN IS POSSIBLE THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
IDZ015-029-ORZ061-063-032045-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
232 PM MDT TUE JUN 2 2009 /132 PM PDT TUE JUN 2 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHWEST
HIGHLANDS AND OWYHEE MOUNTAINS IN IDAHO AND HARNEY COUNTY AND
MALHEUR COUNTY IN OREGON. RAIN SHOWERS...HEAVY AT TIMES...AND
WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS
EVENING. PRECIPITATION WILL CLEAR OUT OF THE AREA OVERNIGHT. SEE
BOIFFABOI FOR ADDITIONAL DETAILS ABOUT THE FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR SHOWERS AND A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS THROUGH THE PERIOD. HEAVY RAIN IS POSSIBLE THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
IDZ016-030-032045-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
232 PM MDT TUE JUN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN SHOWERS...HEAVY AT TIMES...AND WIDELY SCATTERED THUNDERSTORMS
CAN BE EXPECTED THROUGH THIS EVENING. PRECIPITATION WILL CLEAR OUT
OF THE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR SHOWERS AND A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS THROUGH THE PERIOD. HEAVY RAIN IS POSSIBLE THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 2, 8:07 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
907 PM MDT TUE JUN 2 2009
IDZ015-030515-
SOUTHWEST HIGHLANDS-
907 PM MDT TUE JUN 2 2009
...HEAVY SHOWERS AND THUNDERSTORMS OVER SOUTHERN OWYHEE COUNTY...
AT 850 PM BOISE DOPPLER RADAR AND SATELLITE IMAGES WERE SHOWING A
WIDESPREAD CLUSTER OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS
OVER EXTREME SOUTHERN OWYHEE COUNTY. THE HEAVIEST ACTIVITY WAS
OVER THE EXTREME SOUTHWEST CORNER OF THE COUNTY WEST OF HIGHWAY
51 AND COVERING THE POST CAMP...CRAIG CAMP...SPENCER CAMP AND
POUTER BASIN CAMP.
THE CELLS ARE SLOW MOVING TO THE NORTH...SO EXPECT HEAVY RAINFALL
IN A SHORT TIME ESPECIALLY OVER AND NEAR THE STEEPEST TERRAIN.
FLASH FLOODING IS POSSIBLE OVER THIS AREA ESPECIALLY AS NIGHTFALL
APPROACHES. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA
UNTIL 10 PM MDT.
Special weather statement, Jun 2, 8:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
958 PM MDT TUE JUN 2 2009
IDZ014-030600-
UPPER TREASURE VALLEY-
958 PM MDT TUE JUN 2 2009
...VERY HEAVY RAIN BETWEEN HAMMETT AND GLENNS FERRY...
A THUNDERSTORM CELL WITH VERY HEAVY RAIN HAS DEVELOPED DIRECTLY OVER
THE CITY OF GLENNS FERRY. STREET FLOODING HAS BEEN REPORTED WITH
POOR DRAINAGE FLOODING OF STORM DRAIN AND CULVERTS. RADAR
ESTIMATES OF BETWEEN ONE HALF TO ONE INCH INCH OF RAIN IS LIKELY IN
A SHORT TIME. THE STORM IS NEARLY STATIONARY WITH HEAVY RAIN
LIKELY TO CONTINUE FOR ANOTHER 30 MINUTES TENDING TO DRIFT WEST
TOWARD HAMMETT.
Flash Flood, Elmore
- When
- June 2, 9:00 PM MST to 10:00 PM MST
- Where
- Elmore County, Glenns Ferry to 0.5 mi W of Glenns Ferry
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.950, -115.300
Three to five inches of water on several area roads were reported by a local law enforcement officer.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, June 2, 2009$1.2 million · EF0 · 12 events
- Flash Flooding and Hail in Indiana, June 2, 20091 injured · $141,000 · 2.75 in hail · 24 events
- Tornado and Flash Flood in Ohio, June 2 to 3, 20091 injured · $64,000 · EF0 · 36 events
- Hail and Damaging Winds in Ohio, June 2, 2009$122,000 · 1.5 in hail · 19 events
- Hail and Damaging Wind in Delaware, June 2, 2009$250,000 · 66 kt wind · 2 events
- Lightning Strike in Maryland, June 2, 2009$215,000 · 1 event
- Hail and Damaging Winds in Illinois, June 2, 2009$115,000 · 65 kt wind · 4 events
- Hail in Indiana, June 2, 2009$100,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, June 2, 2009$57,000 · 1.75 in hail · 16 events
- Tornado and Hail in Texas, June 2, 2009$50,000 · EF0 · 16 events
- Dust Devil in Nevada, June 2, 2009$75,000 · 1 event
- Flash Flood and Hail in West Virginia, June 2, 2009$26,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178932.